What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 24, 10:02 AM EST, 1 hour 48 minutes earlier.
Area forecast discussion, Jul 24, 10:02 AM EST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
1102 AM EDT Wed Jul 24 2024
.SYNOPSIS...
The active weather pattern will continue today with scattered
showers and thunderstorms expected, some of which may produce
heavy rain and gusty winds. Thursday features partly sunny skies
with a few isolated showers or thunderstorms still possible. It
turns dry and sunny Friday through the weekend, along with a
warming trend as high pressure builds overhead.
&&
.NEAR TERM /THROUGH THURSDAY/...
1055 AM Update...
Axis of showers and a few embedded storms is currently moving
northeast, at this point mostly east of I-81. A couple cores
appeared capable of small hail and brief wind gusts, but overall
it has been low end. However, heating is ongoing for northwest
PA-western NY, which should serve to destabilize things for this
afternoon-evening. Confidence has increased that a pre-frontal
trough swinging in especially 5 PM west to 11 PM or so east.
Forecast updated to further hone in on that activity, which as
discussed below could contain heavy downpours and gusty winds.
Previous discussion...
There will be plenty of instability around from late morning
into the afternoon, with the 12km 06z NAM showing 700-1500 J/Kg
of MLCAPE modeled...this will combine with pwats up to 1.6
inches and deep layer (0-6km) shear of 25-35kt for a few storms
to produce heavy downpours and gusty winds. WPC and SPC have
much of our CWA under a marginal risk for excessive rainfall and
isolated severe storms, respectively. Outside of the
showers/storms it will be partly sunny today, with highs in the
upper 70s to mid-80s...and very humid with dew points around 70.
A more well defined line or broken line of thunderstorms is then
possible this evening as the frontal boundary moves from NW to
SE over the area...again guidance is struggling to pin down
exact times for this front to move through; but generally
between 5-9pm from Binghamton north and west....then 9pm to 1am
from Binghamton south and east into NE PA and Catskills. Again,
the main potential threats from these will be torrential
downpours, lightning and some gusty winds or small hail. After
this slow moving line clears the area late tonight, the rest of
the overnight will feature partly cloudy skies with patchy fog
and lows in the 60s.
The timing of the main front has sped up, with winds shifting
northwesterly Thursday morning, and drier air advecting into the
western counties by mid to late morning. The drying or lowering
of surface dew points reaches I-81 corridor in CNY by midday,
and even NE PA by late afternoon. Surface dew points are progged
to fall into the 50s north and west of Scranton to Monticello
by 5 PM. With that said, the CAMs are not showing much shower or
storm activity for Thursday. Just a few isolated (15-24% PoP)
showers or perhaps a thunderstorm are now in the forecast. Left
chance PoPs in the forecast across the Catskills, Wyoming Valley
and Poconos of NE PA, just in case the timing of the exiting
moisture and instability slows some in future model runs.
Otherwise, Thursday will feature some morning clouds, with more
sunshine for the afternoon especially for central and western
portions of the forecast area. Highs will reach the mid-70s to
lower 80s with (as mentioned above) decreasing humidity through
the day. Light northwest winds at 6-12 mph are also expected.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
244 AM Update...
A strong ridge of high pressure will build into the region as
the trough departs to the east. Northerly flow will push a
cooler, drier Canadian airmass into the region Thursday night.
Temps will drop into the 50s with dewpoints about 10 degrees
lower (in the 50s as well). This will make for very pleasant
sleeping weather.
The ridge axis remains to our west on Friday, keeping us under
northerly flow and bringing an absolutely wonderful end to the
work week. Temps in the mid to upper 70s across much of the
region with dewpoints in the mid 50s.
The center of the surface high will move into the region from
the west Friday night into Saturday morning. Temps will fall
into the low 50s, with some upper 40s possible in our colder
valleys.
Saturday will be warmer as the center of the surface and mid-
level ridge sits over the region. Temps will be in the low to
mod 80s but dewpoints will remain in the mid to upper 50s so it
will be quite the pleasant day. By Saturday night, the ridge
axis will slide east of the area, bringing a return of SSW flow
and a warmer airmass. Low temps will be about 5 degrees warmer
than the previous night, bottoming out in the mid to upper 50s.
&&
.LONG TERM /SUNDAY THROUGH TUESDAY/...
310 AM Update...
This period will be dominated by a strong ridge of high
pressure sitting over the eastern seaboard. SW flow through the
period will pump hot air back into the region. Temps Sun through
Tues look to be in the upper 80s to low 90s for most of the
region. Guidance looks to break down the ridge sometime Tues or
Wed, bringing rain showers and thunderstorms back to the region.
Timing on this is still uncertain as guidance is unsure as to
how quickly the ridge will break down. Went with the NBM output
given the uncertainty, which brings PoPs back to the area
Tuesday morning into Wednesday.
&&
.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
Scattered showers and thunderstorms will lift through KRME
vicinity 15Z-17Z. Storms are likely to redevelop late this
afternoon into evening along an incoming frontal boundary.
Isolated pop-up thunderstorms may occur this afternoon, followed
by a more organized broken line of storms is possible for most
locations late afternoon-early evening. Most likely timing as
per TAFs but there could be multiple clusters of storms, which
may reduce vsbys and CIGs to IFR or lower at times. Any storms
could also produce very heavy rainfall, small hail and
gusty/erratic winds. After the showers/storms clear out late
this evening it returns to mainly VFR through 06z or so...then
some MVFR CIGs and possible IFR valley fog (ELM) return heading
into the early morning hours Thursday. Surface winds are light
and variable through mid-morning, then turning south-southwest
at 6-14 kts into the afternoon hours.
Outlook...
Late Wednesday night and early Thursday...Patchy fog and MVFR
CIGs possible
Thursday...Chance for a few showers or t'storm into the early
afternoon; then generally clearing (VFR) from NW to SE.
Friday through Sunday...VFR Expected.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...MJM
NEAR TERM...MJM/MDP
SHORT TERM...JTC
LONG TERM...JTC
AVIATION...MJM
Hazardous weather outlook, Jul 24, 3:30 AM EST, 8 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
430 AM EDT Wed Jul 24 2024
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-250830-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
430 AM EDT Wed Jul 24 2024
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Today and tonight.
Scattered thunderstorms will move across the area today into tonight.
A few storms may produce isolated damaging winds, hail and torrential
downpours.There is a Marginal Risk for severe thunderstorms and
excessive rainfall during this time. Remain weather aware, and have
a reliable way to receive warnings from the National Weather Service.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.
In the hours before
Special weather statement, Jul 24, 8:39 AM EST, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Binghamton NY
939 AM EDT Wed Jul 24 2024
NYZ045-241415-
Chenango NY-
939 AM EDT Wed Jul 24 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN CHENANGO COUNTY THROUGH
1015 AM EDT...
At 938 AM EDT, Doppler radar was tracking a strong thunderstorm over
Smithville Flats, or 13 miles east of Marathon, moving northeast at
30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Norwich, Greene, Oxford, Preston, Pharsalia, German, Mc Donough,
South Oxford, Brisben, and Smithville Flats.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rain is also accompanying this storm. If outdoors, consider
seeking shelter inside a building.
&&
LAT...LON 4226 7572 4235 7586 4247 7587 4266 7573
4255 7546
TIME...MOT...LOC 1338Z 213DEG 26KT 4238 7579
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DK/MPSpecial weather statement, Jul 24, 9:13 AM EST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1013 AM EDT Wed Jul 24 2024
NYZ036-045-241445-
Chenango NY-Madison NY-
1013 AM EDT Wed Jul 24 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MADISON AND
NORTHEASTERN CHENANGO COUNTIES THROUGH 1045 AM EDT...
At 1013 AM EDT, Doppler radar was tracking a strong thunderstorm over
Plymouth, or 7 miles northwest of Norwich, moving northeast at 30
mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Norwich, Hamilton, Plymouth, North Norwich, Sherburne, Preston,
Columbus, Earlville, Smyrna, and Poolville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4275 7530 4272 7530 4249 7557 4257 7573
4285 7559 4276 7528
TIME...MOT...LOC 1413Z 214DEG 28KT 4262 7560
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
DK/MPSpecial weather statement, Jul 24, 10:42 AM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1142 AM EDT Wed Jul 24 2024
NYZ009-037-241615-
Southern Oneida NY-Northern Oneida NY-
1142 AM EDT Wed Jul 24 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ONEIDA COUNTY
THROUGH 1215 PM EDT...
At 1142 AM EDT, Doppler radar was tracking a strong thunderstorm over
Delta Lake, or 7 miles north of Rome, moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Rome, Lee, Boonville, Forestport, Steuben, Ava, Alder Creek,
Blossvale, Delta Lake, and Taberg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4344 7509 4318 7543 4328 7569 4343 7557
4343 7552 4353 7531
TIME...MOT...LOC 1542Z 222DEG 18KT 4333 7545
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DK/MPNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1205153, 1205155, 1205156, 1205157, 1205158, 1205159, 1205179, 1205180, 1205182, 1205185, 1205186, 1205188, 1205190, 1205191, 1205192.